Skip to main content

Discrepancy, Integration and Tractability

  • Conference paper
  • First Online:
Monte Carlo and Quasi-Monte Carlo Methods 2012

Part of the book series: Springer Proceedings in Mathematics & Statistics ((PROMS,volume 65))

Abstract

The discrepancy function of a point distribution measures the deviation from the uniform distribution. Different versions of the discrepancy function capture this deviation with respect to different geometric objects. Via Koksma-Hlawka inequalities the norm of the discrepancy function in a function space is intimately connected to the worst case integration error of the quasi-Monte Carlo integration rule determined by the point set for functions from the unit ball of a related function space. So the a priori very geometric concept of the discrepancy function is a crucial tool for studying numerical integration.

In this survey article we want to discuss aspects of this interplay between discrepancy, integration and tractability questions. The main focus is on the exposition of some more recent results as well as on identifying open problems whose solution might advance our knowledge about this interplay of discrepancy, integration and randomization.

Via the Koksma-Hlawka connection, the construction of point sets with small discrepancy automatically yields good quasi-Monte Carlo rules. Here we discuss how the explicit point sets constructed by Chen and Skriganov as low discrepancy sets in L p for 1 < p < provide also good quasi-Monte Carlo rules in Besov spaces of dominating mixed smoothness.

Lower bounds for norms of the discrepancy function show the limits of this approach using function values and deterministic algorithms for the computation of integrals. Randomized methods may perform better, especially if the dimension of the problem is high. In this context we treat recent results on the power of importance sampling.

The study of average discrepancies is of interest to gain insight into the behavior of typical point sets with respect to discrepancy and integration errors. Very general notions of the discrepancy function are related to empirical processes, average discrepancies then are expectations of certain norms of such empirical processes. We explain this connection and discuss some recent results on the limit behavior of average discrepancies as the number of points goes to infinity.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Chapter
USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
eBook
USD 129.00
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 169.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info
Hardcover Book
USD 169.99
Price excludes VAT (USA)
  • Durable hardcover edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Similar content being viewed by others

References

  1. Aistleitner, C.: Covering numbers, dyadic chaining and discrepancy. J. Complexity 27, 531–540 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  2. van Aardenne-Ehrenfest, T.: Proof of the impossibility of a just distribution of an infinite sequence of points over an interval. Proc. K. Ned. Akad. Wetensch. 48, 266–271 (1945)

    MATH  Google Scholar 

  3. Berthet, P., Mason, D.M.: Revisiting two strong approximation results of Dudley and Philipp. In: Giné, E., et al. (eds.) High Dimensional Probability. Lecture Notes Monograph Series, vol. 51, pp. 155–172. IMS, Beachwood (2006)

    Google Scholar 

  4. Billingsley, P.: Probability and Measure, 2nd edn. Wiley, New York (1986)

    MATH  Google Scholar 

  5. Bilyk, D.: On Roth’s orthogonal function method in discrepancy theory. Unif. Distrib. Theory 6, 143–184 (2011)

    MathSciNet  MATH  Google Scholar 

  6. Bilyk, D., Lacey, M.T., Vagharshakyan, A.: On the small ball inequality in all dimensions. J. Funct. Anal. 254, 2470–2502 (2008)

    Article  MathSciNet  MATH  Google Scholar 

  7. Chen, W.W.L., Skriganov, M.M.: On irregularities of distribution. Mathematika 27, 153–170 (1981)

    Article  Google Scholar 

  8. Chen, W.W.L., Skriganov, M.M.: Explicit constructions in the classical mean squares problem in irregularities of point distribution. J. Reine Angew. Math. 545, 67–95 (2002)

    MathSciNet  MATH  Google Scholar 

  9. van der Corput, J.G.: Verteilungsfunktionen I. Proc. Akad. Wetensch. Amst. 38, 813–821 (1935)

    Google Scholar 

  10. van der Corput, J.G.: Verteilungsfunktionen II. Proc. Akad. Wetensch. Amst. 38, 1058–1068 (1935)

    Google Scholar 

  11. Davenport, H.: Note on irregularities of distribution. Mathematika 3, 131–135 (1956)

    Article  MathSciNet  MATH  Google Scholar 

  12. Dick, J., Pillichshammer, F.: Digital Nets and Sequences: Discrepancy and Quasi-Monte Carlo Integration. Cambridge University Press, Cambridge (2010)

    Google Scholar 

  13. Diestel, J., Jarchow, H., Tonge, A.: Absolutely Summing Operators. Cambridge University Press, Cambridge/New York (1995)

    Book  MATH  Google Scholar 

  14. Doerr, B., Gnewuch, M., Srivastav, A.: Bounds and constructions for the star-discrepancy via δ-covers. J. Complexity 21, 691–709 (2005)

    Article  MathSciNet  MATH  Google Scholar 

  15. Faure, H.: Discrépance de suites associées à un système de numération (en dimension s). Acta Arith. 41, 337–351 (1982)

    MathSciNet  MATH  Google Scholar 

  16. Frank, K., Heinrich, S.: Computing discrepancies of Smolyak quadrature rules. J. Complexity 12, 287–314 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  17. Giannopoulos, P., Knauer, C., Wahlström, M., Werner, D.: Hardness of discrepancy computation and ε-net verification in high dimension. J. Complexity 28, 162–176 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  18. Gnewuch, M.: Bounds for the average L p -extreme and L -extreme discrepancy. Electron. J. Combin. 12, 11 (2005). Research Paper 54

    Google Scholar 

  19. Gnewuch, M.: Weighted geometric discrepancies and numerical integration on reproducing kernel Hilbert spaces. J. Complexity 28, 2–17 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  20. Gnewuch, M., Srivastav, A., Winzen, C.: Finding optimal volume subintervals with k-points and calculating the star discrepancy are NP-hard problems. J. Complexity 25, 115–127 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  21. Gnewuch, M., Wahlström, M., Winzen, C.: A new randomized algorithm to approximate the star discrepancy based on threshold accepting. SIAM J. Numer. Anal. 50, 781–807 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  22. Gräf, M., Potts, D., Steidl, G.: Quadrature rules, discrepancies and their relations to halftoning on the torus and the sphere. SIAM J. Sci. Comput. 34, A2760–A2791 (2012)

    Article  MATH  Google Scholar 

  23. Halász, G.: On Roth’s method in the theory of irregularities of point distributions. In: Halberstam, H., Hooley, C. (eds.) Recent Progress in Analytic Number Theory, vol. 2, pp. 79–94. Academic, London/New York (1981)

    Google Scholar 

  24. Halton, J.H.: On the efficiency of certain quasi-random sequences of points in evaluating multi-dimensional integrals. Numer. Math. 2, 84–90 (1960)

    Article  MathSciNet  MATH  Google Scholar 

  25. Halton, J.H., Zaremba, S.C.: The extreme and L 2 discrepancies of some plane sets. Monatsh. Math. 73, 316–328 (1969)

    Article  MathSciNet  MATH  Google Scholar 

  26. Hammersley, J.M.: Monte Carlo methods for solving multivariable problems. Ann. N. Y. Acad. Sci. 86, 844–874 (1960)

    Article  MathSciNet  MATH  Google Scholar 

  27. Heinrich, S.: Efficient algorithms for computing the L 2-discrepancy. Math. Comp. 65, 1621–1633 (1996)

    Article  MathSciNet  MATH  Google Scholar 

  28. Heinrich, S., Novak, E., Wasilkowski, G., Woźniakowski, H.: The inverse of the star-discrepancy depends linearly on the dimension. Acta Arith. 96, 279–302 (2001)

    Article  MathSciNet  MATH  Google Scholar 

  29. Hinrichs, A.: Covering numbers, Vapnik-Červonenkis classes and bounds for the star-discrepancy. J. Complexity 20, 477–483 (2004)

    MathSciNet  MATH  Google Scholar 

  30. Hinrichs, A.: Optimal importance sampling for the approximation of integrals. J. Complexity 26, 125–134 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  31. Hinrichs, A.: Discrepancy of Hammersley points in Besov spaces of dominating mixed smoothness. Math. Nachr. 283, 478–488 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  32. Hinrichs, A., Markhasin, L.: On lower bounds for the L 2-discrepancy. J. Complexity 27, 127–132 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  33. Hinrichs, A., Novak, E.: New bounds for the star discrepancy. Extended abstract of a talk at the Oberwolfach seminar “Discrepancy Theory and its Applications”, report no. 13/2004, Mathematisches Forschungsinstitut Oberwolfach

    Google Scholar 

  34. Hinrichs, A., Weyhausen, H.: Asymptotic behavior of average L p -discrepancies. J. Complexity 28, 425–439 (2012)

    Article  MathSciNet  MATH  Google Scholar 

  35. Hlawka, E.: Über die Diskrepanz mehrdimensionaler Folgen mod. 1. Math. Z. 77, 273–284 (1961)

    Google Scholar 

  36. Hlawka, E.: Funktionen von beschränkter Variation in der Theorie der Gleichverteilung. Ann. Mat. Pura Appl. 54, 325–333 (1961)

    Article  MathSciNet  MATH  Google Scholar 

  37. Jameson, G.J.O.: Summing and Nuclear Norms in Banach Space Theory. London Mathematical Society Student Texts, vol. 8. Cambridge University Press, Cambridge (1987)

    Google Scholar 

  38. Johnson, W.B., Schechtman, G.: Finite dimensional subspaces of L p . In: Johnson, W.B., Lindenstrauss, J. (eds.) Handbook of the Geometry of Banach Spaces, pp. 837–870. North-Holland, Amsterdam (2001)

    Google Scholar 

  39. Koksma, J.F.: Een algemeene stelling uit de theorie der gelijkmatige verdeeling modulo 1. Mathematica B 11, 7–11 (1943)

    MathSciNet  MATH  Google Scholar 

  40. Markhasin, L.: Discrepancy and integration in function spaces with dominating mixed smoothness. Dissertation, Friedrich-Schiller-University Jena (2012)

    Google Scholar 

  41. Markhasin, L.: Discrepancy of generalized Hammersley type point sets in Besov spaces with dominating mixed smoothness. Unif. Distrib. Theory 8, 135–164 (2013)

    MathSciNet  Google Scholar 

  42. Markhasin, L.: Quasi-Monte Carlo methods for integration of functions with dominating mixed smoothness in arbitrary dimension. J. Complexity 29, 370–388 (2013)

    Article  MathSciNet  Google Scholar 

  43. Matoušek, J.: Geometric Discrepancy. Springer, Berlin (1999)

    Book  MATH  Google Scholar 

  44. Maurey, B.: Théorèmes de factorisation pour les opérateurs linéaires à valeurs dans les espaces L p, Astérisque, No. 11, Société Mathématique de France, Paris (1974)

    Google Scholar 

  45. Niederreiter, H.: Low-discrepancy and low-dispersion sequences. J. Number Theory 30, 51–70 (1988)

    Article  MathSciNet  MATH  Google Scholar 

  46. Novak, E.: Deterministic and Stochastic Error Bounds in Numerical Analysis. LNiM, vol. 1349. Springer, Berlin (1988)

    Google Scholar 

  47. Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems. Volume I: Linear Information. European Mathematical Society Publishing House, Zürich (2008)

    Google Scholar 

  48. Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems. Volume II: Standard Information for Functionals. European Mathematical Society Publishing House, Zürich (2010)

    Book  Google Scholar 

  49. Novak, E., Woźniakowski, H.: Lower bounds on the complexity for linear functionals in the randomized setting. J. Complexity 27, 1–22 (2011)

    Article  MathSciNet  MATH  Google Scholar 

  50. Novak, E., Woźniakowski, H.: Tractability of Multivariate Problems. Volume III: Standard Information for Operators. European Mathematical Society Publishing House, Zürich (2012)

    MATH  Google Scholar 

  51. Pietsch, A.: Operator Ideals. North-Holland, Amsterdam/New York (1980)

    MATH  Google Scholar 

  52. Plaskota, L., Wasilkowski, G.W., Zhao, Y.: New averaging technique for approximating weighted integrals. J. Complexity 25, 268–291 (2009)

    Article  MathSciNet  MATH  Google Scholar 

  53. Rosenthal, H.: On subspaces of L p . Ann. of Math. 97, 344–373 (1973)

    Article  MathSciNet  MATH  Google Scholar 

  54. Roth, K.F.: On irregularities of distribution. Mathematika 1, 73–79 (1954)

    Article  MathSciNet  MATH  Google Scholar 

  55. Roth, K.F.: On irregularities of distribution II. Commun. Pure Appl. Math. 29, 739–744 (1976)

    Google Scholar 

  56. Roth, K.F.: On irregularities of distribution III. Acta Arith. 35, 373–384 (1979)

    MathSciNet  Google Scholar 

  57. Roth, K.F.: On irregularities of distribution IV. Acta Arith. 37, 67–75 (1980)

    MathSciNet  MATH  Google Scholar 

  58. Schmidt, W.M.: Irregularities of distribution VII. Acta Arith. 21, 45–50 (1972)

    MathSciNet  MATH  Google Scholar 

  59. Schmidt, W.M.: Irregularities of distribution X. In: Zassenhaus, H. (ed.) Number Theory and Algebra, pp. 311–329. Academic, New York (1977)

    Google Scholar 

  60. Skriganov, M.M.: Harmonic analysis on totally disconnected groups and irregularities of point distributions. J. Reine Angew. Math. 600, 25–49 (2006)

    MathSciNet  MATH  Google Scholar 

  61. Sloan, I.H., Woźniakowski, H.: Tractability of integration in non-periodic and periodic weighted tensor product Hilbert spaces. J. Complexity 18, 479–499 (2004)

    Article  Google Scholar 

  62. Sloan, I.H., Woźniakowski, H.: When does Monte Carlo depend polynomially on the number of variables? In: Niederreiter, H. (ed.) Monte Carlo and Quasi-Monte Carlo Methods 2002, pp. 407–437. Springer, Berlin/Heidelberg (2004)

    Chapter  Google Scholar 

  63. Sobol’, I.M.: Distribution of points in a cube and approximate evaluation of integrals. Z̆. Vyčisl. Mat. i Mat. Fiz. 7, 784–802 (1967)

    Google Scholar 

  64. Steinerberger, S.: The asymptotic behavior of the average L p -discrepancies and a randomized discrepancy. Electron. J. Combin. 17, 18 (2010). Research Paper 106

    Google Scholar 

  65. Tomczak-Jaegermann, N.: Banach-Mazur Distances and Finite-Dimensional Operator Ideals. Pitman Monographs and Surveys in Pure and Applied Mathematics, vol. 38. Longman Scientific & Technical, Harlow (1989)

    Google Scholar 

  66. Traub, J.F., Wasilkowski, G.W., Woźniakowski, H.: Information-Based Complexity. Academic, Boston (1988)

    MATH  Google Scholar 

  67. Triebel, H.: Bases in Function Spaces, Sampling, Discrepancy, Numerical Integration. European Mathematical Society Publishing House, Zürich (2010)

    Book  MATH  Google Scholar 

  68. Triebel, H.: Numerical integration and discrepancy, a new approach. Math. Nachr. 283, 139–159 (2010)

    Article  MathSciNet  MATH  Google Scholar 

  69. Wasilkowski, G.W.: On polynomial-time property for a class of randomized quadratures. J. Complexity 20, 624–637 (2004)

    Article  MathSciNet  MATH  Google Scholar 

  70. Zaremba, S.K.: Some applications of multidimensional integration by parts. Ann. Pol. Math. 21, 85–96 (1968)

    MathSciNet  MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Aicke Hinrichs .

Editor information

Editors and Affiliations

Rights and permissions

Reprints and permissions

Copyright information

© 2013 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Hinrichs, A. (2013). Discrepancy, Integration and Tractability. In: Dick, J., Kuo, F., Peters, G., Sloan, I. (eds) Monte Carlo and Quasi-Monte Carlo Methods 2012. Springer Proceedings in Mathematics & Statistics, vol 65. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-642-41095-6_6

Download citation

Publish with us

Policies and ethics